Alert archive / New York / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 20, NWS Buffalo, NY

July 7, 1999Lewis County, Oswego County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 7, 1999, 8:53 PM EDT for Lewis County, Oswego County, New York. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 7, 1999, 8:53 PM EDT (00:53 UTC)
Expired
Jul 7, 1999, 9:55 PM EDT
In force
62 min
Issued by
NWS Buffalo, NY
Area
Whole counties

Counties Lewis County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 19 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 9:30 PM EDTThunderstorm WindMartinsburg, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1999-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1999-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2183 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBUF 080054 RRA
SVRBUF
NYC049-075-080155-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
853 PM EDT WED JUL 7 1999

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEWIS COUNTY IN CENTRAL NEW YORK
  OSWEGO COUNTY IN CENTRAL NEW YORK

* UNTIL 955 PM EDT

* AT 845 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ABOUT 10 MILES WIDE FROM SOUTHERN
  JEFFERSON COUNTY THROUGH HARRISVILLE IN LEWIS COUNTY...MOVING
  SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  PULASKI AT 910 PM
  LOWVILLE AT 910 PM

THESE STORMS HAVE PRODUCED WIDESPREAD DAMAGING WINDS ACROSS PORTIONS
OF JEFFERSON COUNTY.

IF YOU ARE IN THESE AREAS...TAKE SHELTER NOW.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 8:46 PM EDT, 7 minutes earlier.

Area forecast discussion, Jul 7, 8:46 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
846 PM EDT WED JUL 7 1999

THE SHORT WAVE OVER SOUTHERN ONTARIO AND ITS ASSOCIATED SFC TROUGH
SPAWNED A LINE OF STRONG TO SEVERE THUNDERSTORMS OVER THE NORTH
COUNTRY EARLIER THIS EVENING. THE LINE OF STORMS HAS EXTENDED INTO
WESTERN LAKE ONTARIO AND WILL BE AFFECTING MUCH OF WESTERN NEW YORK
AND THE GENESEE VALLEY THIS EVENING. THE STORMS HAVE WEAKENED  A
BIT...BUT MAY STILL PRODUCE SOME STRONG WIND GUSTS. I WILL UPDATE THE
EVENING PACKAGE EARLY TO ACCOUNT FOR THESE STORMS.

TJP

Nearby

Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.